Advertisement

Delayed Skin Effects of Anti–PD-1 Therapy

Advertisement

Key Points

  • The soonest a reaction developed was 2 weeks, whereas the longest was 38 months.
  • In five patients, the reactions attributed to anti–PD-1 therapy developed after they were no longer receiving the drug.

Patients with cancer receiving anti–programmed cell death protein 1 (anti–PD-1) therapies who develop lesions, eczema, psoriasis, or other forms of autoimmune diseases affecting the skin may experience those adverse reactions on a delay—sometimes even after treatment has concluded. In a study that provides guidance for physicians and has implications for patient counseling, dermatologists at the Perelman School of Medicine at the University of Pennsylvania found patients developed skin disease a median of 4 months after starting treatment, although in one case, the effects were not observed until more than 3 years later. Their findings were published by Wang et al in JAMA Dermatology.

PD-1 is a checkpoint protein on T cells, and anti–PD-1 immunotherapies such as pembrolizumab or nivolumab "turn off" the checkpoint, leaving T cells free to do their job. These treatments are commonly used for multiple cancers, including lung cancer and melanoma. About 40% of patients treated with these therapies will develop autoimmune diseases affecting the skin.

“The impact of these treatments on the skin is well documented, but there has been relatively little focus on the timing of these adverse events—a crucial point that can both inform doctors on what to watch for and aid them as they counsel patients on what to expect,” said the study’s senior author Emily Y. Chu, MD, PhD, Assistant Professor of Dermatology at Perelman.

Study Findings

Researchers compiled data on 17 patients seen at Penn between 2014 and 2018, all of whom had biopsies of their skin reactions. A total of 12 had melanoma, 3 had squamous cell carcinoma, and 2 had renal cell carcinoma. All patients had metastatic disease.

The study showed 12 of the 17 patients experienced skin disease 3 months or later after beginning treatment with pembrolizumab or nivolumab. The soonest a reaction developed was 2 weeks, whereas the longest was 38 months. In five patients, the reactions attributed to the anti–PD-1 therapy developed after they were no longer receiving the drug.

“While we can’t definitively say that the skin reactions occurring after treatment was discontinued are linked to the therapies, the reactions we observed are typical of those frequently attributed to anti–PD-1 drugs,” Dr. Chu said. “We also know that tumor responses are durable even after treatment stops, which is further evidence that skin reactions may also develop during this time.”

Dr. Chu noted that all of the patients in this study were referred to dermatology by their oncologists. With more oncologists dealing with these common reactions, these symptoms are often addressed during the normal course of treatment, meaning dermatology tends to see only the more severe cases.

“Dermatologists need to be aware that these immunotherapies can cause skin reactions with a delayed onset,” Dr. Chu explained. “Patients are living longer, and we need to be prepared to address the long-term effects of the treatments that make that possible.”

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.


Advertisement

Advertisement



Advertisement